Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 89, NWS St. Louis, MO

March 21, 2020Franklin County, Missouri

NWS St. Louis, MO issued this river flood warning at Mar 21, 2020, 1:20 PM CDT for Franklin County, Missouri. It took effect at Mar 21, 2020, 4:51 PM CDT. It was in force for 9 hr.

The area

The outline as issued.

The facts

Issued
Mar 21, 2020, 1:20 PM CDT (18:20 UTC)
In effect from
Mar 21, 2020, 4:51 PM CDT
Expired
Mar 22, 2020, 1:21 AM CDT
In force
9 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Franklin County, MO

The radar

The St Louis radar (KLSX), 57 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Bourbeuse River at Union (UNNM7). The gauge peaked at 15.24 ft at Mar 21, 2020, 9:00 PM CDT.

actionminormoderate510152003/2103/2203/23
Action stage
13 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07016500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

975 
WGUS43 KLSX 211820
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
120 PM CDT Sat Mar 21 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 
  Bourbeuse River at Union

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-230019-
/O.NEW.KLSX.FL.W.0089.200321T2151Z-200323T1232Z/
/UNNM7.1.ER.200321T2151Z.200322T0000Z.200322T0632Z.NO/
120 PM CDT Sat Mar 21 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Bourbeuse River at Union
* from this afternoon to Monday morning.
* At  1:00 PM Saturday the stage was 14.6 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by late this 
  afternoon and crest near 15.2 feet by this evening. The river is 
  forecast to fall below flood stage by after midnight tonight.


&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/22  03/23  03/24  03/25  03/26

Bourbeuse River
  Union           15.0   14.64      14.0    9.2    5.6    4.6    4.0


&&


LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087                       



$$
2 follow-up statements
057 
WGUS83 KLSX 220048
FLSLSX

Flood Statement
National Weather Service St Louis MO
748 PM CDT Sat Mar 21 2020

...The flood warning continues for the following rivers in 
Missouri...
 
  Bourbeuse River at Union
  Meramec River at Valley Park
  Meramec River near Arnold

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-230048-
/O.EXT.KLSX.FL.W.0089.000000T0000Z-200323T1525Z/
/UNNM7.1.ER.200321T2130Z.200322T0600Z.200322T0925Z.NO/
748 PM CDT Sat Mar 21 2020

The Flood Warning continues for
  the Bourbeuse River at Union
* until Monday morning.
* At  7:30 PM Saturday the stage was 15.2 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 15.4 feet by early Sunday  
  morning, then fall below flood stage later on Sunday.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/22  03/23  03/24  03/25  03/26

Bourbeuse River
  Union           15.0   15.24      14.7    9.6    6.0    4.7    4.1

&&

LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087                       

$$

MOC099-189-230047-
/O.EXT.KLSX.FL.W.0085.000000T0000Z-200324T2308Z/
/VLLM7.1.ER.200321T1220Z.200322T1200Z.200323T1708Z.NO/
748 PM CDT Sat Mar 21 2020

The Flood Warning continues for
  the Meramec River at Valley Park
* until Tuesday evening.
* At  7:30 PM Saturday the stage was 17.5 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 18.2 feet by Sunday morning, 
  then fall below flood stage Monday early afternoon.
* Impact:  At 16.0 feet...Flood Stage.  Minor flooding begins.  Buder 
  Park begins to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/22  03/23  03/24  03/25  03/26

Meramec River
  Valley Park     16.0   17.55      18.2   16.6   13.6   11.6   10.4

&&

LAT...LON 3853 9056 3855 9056 3857 9043 3854 9043

$$

MOC099-189-230047-
/O.CON.KLSX.FL.W.0070.000000T0000Z-000000T0000Z/
/ARNM7.1.ER.200320T0622Z.200323T0000Z.000000T0000Z.NO/
748 PM CDT Sat Mar 21 2020

The Flood Warning continues for
  the Meramec River near Arnold
* until further notice.
* At  7:30 PM Saturday the stage was 28.4 feet.
* Flood stage is 24.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 29.9 feet by Sunday evening.
* Impact:  At 27.0 feet...Meramec Bottom Road between Wells Road and 
  Kerth Road begins flooding near this height.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/22  03/23  03/24  03/25  03/26

Meramec River
  Arnold          24.0   28.41      29.4   29.7   28.4   27.2   26.7

&&

LAT...LON 3848 9043 3848 9039 3846 9032 3841 9034
     3845 9043                        

$$
587 
WGUS83 KLSX 220621
FLSLSX
Flood Statement
National Weather Service St Louis MO
121 AM CDT Sun Mar 22 2020

...The flood warning is cancelled for the following river in 
Missouri...
 
  Bourbeuse River at Union

River forecasts are based on observed precipitation and forecast 
precipitation for the next 48 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC071-220651-
/O.CAN.KLSX.FL.W.0089.000000T0000Z-200323T1525Z/
/UNNM7.1.ER.200321T2130Z.200322T0230Z.200322T0507Z.NO/
121 AM CDT Sun Mar 22 2020

The Flood Warning is cancelled for
  the Bourbeuse River at Union.
* At  1:00 AM Sunday the stage was 14.8 feet.
* Flood stage is 15.0 feet.
* The river fell below flood stage at 12:07 AM Sunday.
* The river will continue falling to 9.6 feet by Monday morning.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     03/22  03/23  03/24  03/25  03/26

Bourbeuse River
  Union           15.0   14.80      13.8    9.6    6.0    4.7    4.1


&&


LAT...LON 3826 9123 3832 9133 3838 9137 3848 9094
      3842 9087                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Mar 21, 12:32 PM CDT, 48 minutes earlier.

Area forecast discussion, Mar 21, 12:32 PM CDT, 48 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1232 PM CDT Sat Mar 21 2020

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 249 AM CDT Sat Mar 21 2020

A robust surface high is currently centered over northern
Wisconsin with an expansive area of stratus along the
southeastern periphery of the anticyclone, stretching from the
lower Great Lakes into eastern Missouri. As the high continues
eastward today, we'll see much of the stratus over the Midwest
advect into the mid-Mississippi Valley. However, 00z RAOBs reveal
a rather shallow moist layer associated with these clouds and
there are several breaks in the clouds evident in satellite
imagery. As drier air moves into the region atop the stratus, I
think well see clouds continue to scatter out through the day.
Nonetheless, with a very cool start to the day and ENE surface
winds beneath only gradually clearing skies, it still looks like
today's temps will be well below normal.

Attention then turns to the potential for precip on Sunday. Guidance
in good agreement showing a subtle southern-stream wave moving into
the region on Sunday morning before a somewhat more amplified
northern-stream wave moves through in the afternoon. This upper
level ascent will help deepen weak low pressure over the Central
Plains, which in turn will amplify warm and moist advection on
the backside of the departing high. All this adds up to a high
likelihood of precip beginning on Sunday morning in central MO
before quickly spreading into southern Illinois. Temperatures
still look cool enough on Sunday morning to support a mix of rain
and snow north of I-70 before transitioning to all rain by midday.
Snow looks most likely in NE MO, where precip will arrive
earliest, with lesser chances toward west-central IL. Any snow
that does fall will be rather light and limited to elevated and
grassy surfaces.

BSH

.LONG TERM...  (Sunday Night through Friday)
Issued at 249 AM CDT Sat Mar 21 2020

Quasi-zonal flow will take hold behind Sunday's precip before yet
another shortwave is ejected out of a trough over the eastern
Pacific. The wave will move through the Mississippi Valley on
Tuesday morning, driving a surface low from roughly western KS on
Monday night to southern Lake Michigan on Tuesday night. This
system is likely to bring yet another round of precip to the
region, and thunderstorms are beginning to look more likely given
a noticeable northward shift in the guidance mean low track.
Ensemble mean QPF for this system is around 0.5", though several
members show potential for at least 1".

The active pattern is likely to continue through the end of the week
as the eastern Pacific trough moves onshore. Indeed, guidance
depicts two cyclones traversing the central CONUS between
Wednesday and Saturday, through there are considerable
differences in low timing and track. Accordingly, while precip is
likely at some point, it's tough to nail down exactly when it
will occur, so we've got continued low end precip chances through
next week. Nevertheless, with all this additional rain in the
forecast, it's likely the river levels remain elevated over the
coming week.

BSH

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1224 PM CDT Sat Mar 21 2020

Diurnally driven stratocumulus resulting in VFR flight
conditions/ceilings from 3,500 to 4,000 feet will persist through
mid-afternoon across eastern MO into western IL. The coverage of
the stratocu should diminish from late afternoon into the evening
with VFR flight conditions continuing this evening. The next
precipitation event should begin to spread into the area between
09-12z with coverage really ramping up on Sunday morning. Rain
should be the dominant precipitation type for KCOU and the St.
Louis terminals (KSTL/KSUS/KCPS), although I couldn't rule out a
few spits of snow or sleet. KUIN is more likely to see a rain/snow
mix or even a period of wet snow. Flight conditions will
gradually deteriorate through the morning as the precipitation
becomes more persistent.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 21, 3:11 AM CDT, 10 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
311 AM CDT Sat Mar 21 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220815-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
311 AM CDT Sat Mar 21 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms Tuesday and Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

BSH

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.